Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 102, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 12, 2003, 4:33 PM EDT for Meigs County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 4:33 PM EDT (20:33 UTC)
- Expired
- Jul 12, 2003, 5:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Meigs County, OH
The radar
The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 122033
SVRRLX
OHC105-122115-
/NEW.KRLX.SV.W.ETN#.122031-122115/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT SAT JUL 12 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MEIGS COUNTY IN SOUTHEAST OHIO...
* UNTIL 515 PM EDT...
* AT 430 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
SEVERE THUNDERSTORM IN SOUTHERN VINTON COUNTY MOVING
SOUTH-SOUTHEAST AROUND 20 MILES AN HOUR.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...POMEROY...RACINE...
RUTLAND AND MASON.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3918 8182 3898 8183 3890 8184 3890 8190
3898 8194 3902 8202 3896 8209 3900 8210
3901 8233 3920 8212
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 12, 3:15 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT SAT JUL 12 2003 TONIGHT THRU SUNDAY... WEAK SURFACE BOUNDARY PULLS THROUGH THE REGION ALONG WITH SHORTWAVE AND JET MAX THIS EVENING. HIGH PRESSURE TRIES TO BUILD INTO THE REGION BRING SOME DRIER CONDITIONS...HOPEFULLY. MM5 SHOWS LOW LEVEL MOISTURE REMAINING IN PLACE AROUND 850 MB INTO SUNDAY EVENING...BUT IS MUCH DRIER AT THE SURFACE. DEW POINT ACROSS THE NORTHERN PLAINS CURRENTLY IN THE MID TO UPPER 50S. EXPECT THIS WILL MOVE IN AND SHOULD BRING AN END TO THE SHOWERS. TEMPERATURES LOOKED TO BE PRETTY GOOD. MADE A FEW TWEAKS TO THIS EVENINGS LOWS AS NOT SURE HOW QUICK MID TO LOW CLOUDS WILL DISSIPATE. FOR TOMORROW...DROPPED TEMPS A COUPLE OF DEGREES AS 850 TEMPS UPSTREAM IN THE NEIGHBORHOOD OF 10C TO 12C PUSH INTO THE REGION. AT FULL SUN WITH A TEMP OF 12C...MAX SURFACE TEMPS WOULD BE 82. WOULD NOT EXPECT WITH THE DAMP SOIL...GOOD VEGETATION COVER AND AFTER CU THAT 3 OR 4 DEGREES BELOW WOULD BE A GOOD GUESS. SUNDAY NIGHT THRU TUESDAY NIGHT... REMOVED AFTERNOON/EVENING PRECIPITATION FROM FORECAST ON MONDAY AND TUESDAY AS FRONTAL BOUNDARY IS FAR ENOUGH SOUTH AND EAST OF REGION AND HIGH PRESSURE BUILDS ACROSS THE OHIO VALLEY. REMAINDER OF PERIOD DRY. TEMPS LOOK OK. WEDNESDAY THRU SUNDAY... ANOTHER FRONT WILL PUSH SLOWLY SOUTH ACROSS THE REGION WED NIGHT INTO THURSDAY WITH HIGH PRESSURE BUILDING IN FRI NIGHT. IN ADDITION...MODELS INDICATE AN UPPER LEVEL LOW WILL DIVE SOUTHEAST INTO THE REGION DURING THIS PERIOD. THE COMBINATION OF THESE FEATURES WILL RESULT IN A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS ACROSS MUCH OF THE AREA WEDNESDAY THROUGH FRIDAY...AND THEN JUST IN THE MOUNTAINS ON SATURDAY. .RLX... WV...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR WVZ005>011-013>020-024>040-046-047. VA...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR VAZ003-004. KY...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR KYZ101>103-105. OH...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR OHZ066-067-075-076-083> 087. END/ ESS/DB/JH ******************************************************************* 1245 PM EDT SAT JUL 12 2003 WILL SEND OUT UPDATE TO ADD SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 6 PM TO ZONES. WILL ALSO INCREASE POPS TO 40 ACROSS THE BOARD. .END/ KF ******************************************************************* 1047 AM EDT SAT JUL 12 2003 FOR MORNING UPDATE...HAVE INCREASED POPS ACROSS THE REGION INTO THE CHANCE RANGE AS SEVERAL WAVE ARE ROTATING AROUND THE UPPER LOW. THE FIRST WAVE IS MOVING INTO WESTERN OHIO NOW AND IS GENERATING SHOWERS WITH A COUPLE OF TSTORMS. THE 00Z ETA HAD A REAL GOOD HANDLE ON THE LOCATION OF THIS WAVE AS WELL AS THE NEXT ONE THAT IS DROPPING IN ACROSS MINNESOTA. THIS WAVE IS QUICKLY MOVING SOUTH AND IS FORECAST TO BE IN OHIO BY THIS EVENING. AT THE SURFACE...A WEAK BOUNDARY HAS SET UP FROM WESTERN PORTIONS OF LAKE ERIE SW ACROSS INDIANA INTO ILLINOIS. THIS FEATURE WILL MOVE EAST DURING THE DAY AND SHOULD COMBINE WITH THE SHORTWAVE THIS AFTERNOON TO BRING SOME SHOWER ACTIVITY TO THE REGION. HAVE INCREASED POPS TO CHANCE POPS ACROSS THE REGION. 00Z POPS FROM ALL MODELS WAS IN THE 40 TO 60 PERCENT RANGE SO THINKING IS THAT CURRENT POPS NEEDED TO BE RAISED CLOSER TO GUIDANCE. TEMPS LOOK TO BE IN GOOD SHAPE AND WILL LEAVE THEM ALONE. ESS ******************************************************************* 247 AM EDT SAT JUL 12 2003 TODAY AND TONIGHT... LAST FEW SHOWERS EXITING MOUNTAIN COUNTIES AT THIS TIME. ONLY A FEW PATCHES OF CLOUDS FLOATING AROUND THE AREA. WEATHER FACTOR FOR THE FIRST 24 HOURS IS WEAK SHORTWAVE ROTATING AROUND OPENING UPPER LOW. THIS ALSO WILL DROP A SURFACE BOUNDARY...BARELY...ACROSS THE CWA. MOST OF THE CLOUD/PRECIP DEVELOPMENT WILL HAVE TO OCCUR WITH DAYTIME HEATING. CAPES TOP OUT IN THE 1000-1500 J/KG RANGE FOR THE MOST PART...AND THERE IS A BIT OF SPEED SHEAR INDICATED BY BUFKIT SOUNDINGS THIS AFTERNOON. WENT WITH HIGHER POPS ALONG THE MOUNTAINS AND IN THE FAR SOUTH...WHERE THERE IS UPSLOPE FLOW AND A BIT MORE MOISTURE TO WORK WITH. WITH FREEZING LEVELS LOWER IN THIS AIRMASS...WOULD NOT BE SURPRISED IF WE GET A HAIL REPORT OR TWO THIS AFTERNOON. STILL...AGREE WITH SPC DAY 1 OUTLOOK IN KEEPING SLIGHT RISK AREA OUT OF CWA. EXPECT SHOWERS/STORMS TO DIE OFF THIS EVENING WITH INSUFFICIENT DYNAMICS TO KEEP THEM GOING ONCE WAVE ROTATES THROUGH. CLOUDS WILL DISSIPATE AND FULL BUCK MOON WILL BE QUITE VISIBLE. MINOR TWEAKS TO TEMPS...GENERALLY A BLEND OF FWC/MAV. SUNDAY THROUGH FRIDAY... HIGH PRESSURE AT THE SFC DOMINATES THROUGH THE EARLY PART OF THE WORK WEEK KEEPING MOST AREAS DRY. HOWEVER ALONG THE MOUNTAINS WEAK SOUTHEASTERLY FLOW DEVELOPS AS SFC HIGH SLIDES INTO NEW ENGLAND. THIS WEAK UPSLOPE FLOW ALONG WITH DIFFERENTIAL HEATING COULD LEAD TO ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS. CURRENT FORECAST HAS SLIGHT CHANCE AND WILL LEAVE THIS AS IS...ALTHOUGH THINK MONDAY COULD ACTUALLY BE DRY IN MOUNTAINS AS WELL IF DEEPER MOISTURE SLIDES EAST AS PROGGED BY MODELS. HOWEVER DO NOT TRUST MODELS DEPICTION OF THIS AS WE ARE IN JULY AND WITHOUT A STRONG SHORTWAVE FEEL MOISTURE MAY NOT MOVE THAT MUCH. NEXT FRONT STILL PROGGED TO PASS THROUGH REGION WEDNESDAY AFTERNOON WITH POST FRONTAL PRECIP. ADJUSTED POP GRIDS TO REFLECT TIMING OF FRONTAL PRECIP BETTER AND LIMIT IT TO ONLY THE SOUTHERN HALF OF CWA ON THURSDAY AS IT APPEARS ENOUGH DRY AIR WILL WORK INTO THE NORTH. TEMPERATURES WILL GRADUALLY WARM UP DURING EARLY WEEK AS AIR MASS MODIFIES UNDER JULY SUN. CL/HC *******************************************************************
Hazardous weather outlook, Jul 12, 4:05 PM EDT, 28 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-122100-
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE CHARLESTON WV
405 PM EDT SAT JUL 12 2003
...CORRECTED WATCH TYPE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A SEVERE THUNDERSTORMS WATCH HAS HAS BEEN POSTED UNTIL 6 PM SATURDAY
FOR THE ENTIRE CHARLESTON...WEST VIRGINIA FORECAST AREA. THIS
INCLUDES MUCH OF WEST VIRGINIA...SOUTHEASTERN OHIO...NORTHEASTERN
KENTUCKY...AND WESTERN PORTIONS OF VIRGINIA. GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH
THUNDERSTORMS THAT DEVELOP. SOME THUNDERSTORMS MAY BE SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL. WE WILL CONTINUE TO CLOSELY
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND EVENING AS
THUNDERSTORMS MOVE ACROSS THE REGION.
* SEVERE THUNDERSTORM WATCH...SEE WWUS61 KRLX - RLXSLSWV
KCLE - CLESLSOH
KSDF - SDFSLSKY
KWBC - WBCSLSVA FOR DETAILS *
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ESIn the hours before
Local storm report, Jul 12, 3:16 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
316 PM EDT SAT JUL 12 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
311 PM AMESVILLE OH PEA SIZE HAIL
07/12/03 ATHENS
305 PM GLOUSTER OH 1.00 INCH HAIL
07/12/03 ATHENSSpecial weather statement, Jul 12, 3:34 PM EDT, 59 minutes before
WVZ010-011-122015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 334 PM EDT SAT JUL 12 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR PLEASANTS AND TYLER COUNTIES OF WEST VIRGINIA. A LINE OF THUNDERSTORMS ARE PUSHING INTO PLEASANTS AND TYLER COUNTIES. THESE STORMS ARE CAPABLE OF PRODUCING SMALL PEA SIZED HAIL...GUSTY WINDS...HEAVY RAIN RATES OF AROUND AN INCH TO AN INCH AND A HALF AN HOUR...AND FREQUENT LIGHTNING. .END/KF
Local storm report, Jul 12, 3:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
345 PM EDT SAT JUL 12 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
342 PM SAINT MARYS WV .50 INCH HAIL
07/12/03 PLEASANTS EVENT OCCURRED BETWEEN
327 PM AND 342 PMSpecial weather statement, Jul 12, 3:51 PM EDT, 42 minutes before
WVZ009-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 351 PM EDT SAT JUL 12 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR WOOD COUNTY OF WEST VIRGINIA. A LINE OF THUNDERSTORMS IS PUSHING INTO WOOD COUNTY. THESE STORMS ARE CAPABLE OF PRODUCING SMALL PEA SIZED HAIL...GUSTY WINDS...HEAVY RAIN RATES OF AROUND AN INCH TO AN INCH AND A HALF AN HOUR...AND FREQUENT LIGHTNING. PEA SIZED HAIL WAS REPORTED AT WILLIAMSTOWN AROUND 346 PM...ALONG WITH VERY HEAVY RAIN AND LOTS OF LIGHTNING. .END/JSH/KF
Local storm report, Jul 12, 4:07 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
407 PM EDT SAT JUL 12 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
343 PM BARTLETT OH .50 INCH HAIL
07/12/03 WASHINGTON EVENT OCCURRED BETWEEN
328 PM AND 343 PM
334 PM LOWELL OH 1.00 INCH HAIL
07/12/03 WASHINGTON EVENT OCCURRED BETWEEN
320 PM AND 334 PMLocal storm report, Jul 12, 4:14 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
414 PM EDT SAT JUL 12 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
409 PM WILLIAMSTOWN WV PEA SIZE HAIL
07/12/03 WOOD EVENT OCCURRED BETWEEN
354 PM AND 409 PM
411 PM SAINT MARYS WV .75 INCH HAIL
07/12/03 PLEASANTS EVENT OCCURRED BETWEEN
356 PM AND 411 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:17 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 28 min |
| Jul 12, 2:38 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 37 min |
| Jul 12, 3:03 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 12 min |
| Jul 12, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 43 min |
| Jul 12, 4:17 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 28 min |
| Jul 12, 4:31 PM EDT | Severe Thunderstorm Warning | RLX | Meigs | 44 min |
| Jul 12, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 49 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.